Information

Antibiotics stain the teeth of children

Antibiotics stain the teeth of children

Children under one year of receiving amoxicillin may later have stained teeth, a recent study in the American Journal of Pediatric Medicine shows. In addition, antibiotics present a major risk: because of them children become allergic.

Children under one year of receiving amoxicillin may later have stained teeth, a recent study in the American Journal of Pediatric Medicine shows. In addition, antibiotics present a major risk: because of them children become allergic.
The use of amoxicillin in infants aged 3 to 6 months doubles the risk of developing fluorosis in the incisors later. Fluorosis means the appearance of yellowish-white spots on the tooth enamel. The problem is that the stains are irreversible.
Dental fluorosis is caused by excessive and prolonged intake of fluoride. The main sources of fluoride are foods (there is also fluorinated salt), water, medicines (tablets, drops), toothpaste.

In order not to reach excesses, pediatricians recommend evaluating fluoride intake in children up to 12 years of age (end of mineralization period of teeth) before prescribing fluoride tablets. In order to prevent cavities, the optimum amount of fluorine should not exceed 1 milligram per day.
Liang Hong of the University of Iowa has monitored 579 children from birth to two and a half years. Every three months, the American researcher sent parents a questionnaire on the administration of amoxicillin and fluoride intake.
Amoxicillin is an antibiotic from the same family as penicillin. More potent than simple penicillin, amoxicillin is often used in children to treat specific bacterial infections. Otitis, for example, are extremely common infections in babies.
Liang Hong concluded that 24% of the children observed developed fluorosis. Thus, administration of amoxicillin between 3 and 6 months doubled the risk of fluorosis. Another important conclusion: 91% of the children participating in the study received at least once this antibiotic. This confirms the concern of specialists, who warn parents about the risks of antibiotic abuse in childhood. Despite warnings, however, the number of children treated in this way is increasing.
Following the results of the study, it is necessary to realize that antibiotics should be used with caution, especially in children ', concluded Liang Hong. In addition, antibiotics should be considered before prescribing fluoride tablets in children.
Penicillin can cause severe allergies
Infants treated with antibiotics present major risks of becoming allergic. Bacterial infections during childhood allow the immune system to form. Thus, the body manages to protect itself against infections and allergies. But incorrect use of antibiotics stops this process.
"The administration of broad-spectrum antibiotics, such as penicillin, especially locally (nose, eyes, tongue), favors the development of allergies in children. may have a real need, this drug can no longer be used because it causes severe allergic reactions ", draws the attention of Dr. Rodica Nanu, scientific secretary at the Institute for the Protection of the Mother and Child.
Source: National Journal